Hail, Henry
- When
- February 24, 8:26 AM EST
- Where
- Henry County, 1.08 mi E of Jericho
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.400, -85.260
After a string of record breaking warm February days, a potent cold front marched through central Kentucky during the late afternoon and evening hours February 24. Isolated severe thunderstorms developed which produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
After a string of record breaking warm February days, a potent cold front marched through central Kentucky during the late afternoon and evening hours February 24. Isolated severe thunderstorms developed which produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 24, 6:31 AM EST, 1 hour 55 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 631 AM EST Fri Feb 24 2017 ...Updated Aviation Discussion... .Short Term...(Today through Saturday) Issued at 250 AM EST Fri Feb 24 2017 ...Record February Warmth and Severe Storms Possible Late This Afternoon and Tonight... 994 mb low moving across northern Missouri early this morning is forecast to shift northeast toward Chicago early this afternoon. Our environment, out ahead of the attendant cold front, will be characterized by record February warmth, likely near 80 at SDF, a strong mid-level cap, and brisk southerly winds. By 25/00Z, that low will be into southern Michigan, with the trailing cold front likely along the Wabash. Forecast soundings for SDF have that cap breaking down in the 22-01Z time frame, allowing for some initial convective development, generally along and west of the I-65 corridor. Given the timing with peak heating, these cells will have the best chance to grow quickly and possibly become supercells. Dry near-surface soundings would tend to limit tornadic potential, but low wet-bulb zeroes indicate better potential for any rotating cells to generate some hail. As the cap erodes further, forcing along the front should allow cells to develop southward, almost as a zipper, and merge into a linear feature as the general motion of the line heads eastward. Stronger winds aloft could mix down with any bowing segments along this line. Also, as the evening progresses, LCL's drop some and NCAR ensemble shows an uptick in updraft helicity that may allow for continued stronger cells within the line, or possible some book-end vortices along bowing segments. There is a narrow window around 02-03Z where instability and helicity match up before the former fades. At this point, that window lines up just east of I-65, but it is still a bit early to have too much certainty in either location or time, given the mesoscale nature of the event. The cold front will blast east overnight, bringing a sudden end to the record warmth. Any record warm min temperatures for Friday likely will have to wait till Midnight Friday night for the falling temperatures. Crashing temperatures in the atmospheric column will mean a continued large low-level lapse rate through the day Saturday. Cannot rule out some convective showers developing, with even a few flakes of snow possibly mixing in north of I-64 during the morning. Cloud cover likely will stay over the region most of the day Saturday, keeping highs ????? .Long Term...(Saturday night through Thursday) Issued at 230 AM EST Fri Feb 24 2017 Surface high pressure over the Lower MS River Valley Sat. night will shift east into the Southeast U.S. Sunday, bringing a start to another warm up. For the work week, we look to have a broad southwest flow aloft. Models are struggling with timing impulses moving within this flow and their subsequent chances for precip. Opted mostly to maintain the blended model forecast for this period outside of some minor tweaks. That forecast calls for Tuesday to be the warmest day, with temperatures in the 60s. The best chance for precipitation is late that day and into Wednesday. && .Aviation...(12Z TAF Issuance) Issued at 630 AM EST Fri Feb 24 2017 A surface low will move up into the Great Lakes region through this cycle. It will drag a strong cold front into and through the TAF sites later this evening/night. Ahead of this front, a moist and unstable airmass will develop, but will be capped through much of the afternoon. So, expect a VFR and dry day with the only concern being gusty SSW winds between 15 and 25 mph, and gusts around 35 mph at times. Have removed marginal LLWS wording for the remainder of the morning as surface winds have ticked up a few notches. Expect storms to fire along a pre-frontal trough and cold front by early evening, and have depicted the best timing with this cycle at each site. Strong winds, briefly heavy rainfall, and lightning are possible as the broken line of storms moves through the area around and after sundown. SDF/LEX are under the greatest threat for strong to severe storm potential. && .Climate... Issued at 200 AM EST Fri Feb 24 2016 Record temperatures for today. ** indicates current forecast calls for that record to be tied or broken. Louisville: **Feb. 24 record warm low: 56 (1930) **Feb. 24 record high: 71 (2000) **All time record February high: 78 (1932, 1887, and 1883) All time record February warm low: 62 (1954 and 1932) Lexington: **Feb. 24 record warm low: 55 (1930) **Feb. 24 record high: 71 (1944) All time record February high: 80 (1996) All time record February warm low: 59 (1890) Bowling Green: **Feb. 24 record warm low: 55 (1930) **Feb. 24 record high: 74 (1875) All time record February high: 83 (1918) All time record February warm low: 64 (2008 and 1895) Frankfort: **Feb. 24 record warm low: 52 (1930) Feb. 24 record high: 78 (1996) All time record February high: 80 (1932) All time record February warm low: 61 (1954) * means most recent occurrence, record occurred in previous years as well && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...RJS Long Term...RJS Aviation...BJS Climate...RJS
Hazardous Weather Outlook National Weather Service Louisville KY 316 AM EST Fri Feb 24 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-250830- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 316 AM EST Fri Feb 24 2017 /216 AM CST Fri Feb 24 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Severe thunderstorms are possible later this afternoon and evening. The main severe weather hazard will be damaging winds, though an isolated tornado and hail threat exist as well. The best estimate of timing this severe threat is from 5 to 10 PM EST along and west of the I-65 corridor, and from 9 PM to 1 AM EST east of I-65. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters activation may be later this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. RJS
The Louisville radar (KLVX), 76 km away, was scanning. The volume nearest the first event began at 13:27 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672400, 672401, 672402, 672403.